News Briefs

FDA wants Purdue Pharma to pull Palladone

The FDA has asked Purdue Pharma LP to withdraw its pain management drug hydromorphone hydrochloride (Palladone) from the market. The agency made this request after acquiring new information about serious and potentially fatal adverse reactions that can occur when hydromorphone extended-release capsules are taken together with alcohol.

When mixed with alcohol, hydromorphone’s extended release mechanism is harmed. This can lead to dose-dumping. The consequences of dose dumping at the lowest marketed dose (12 mg) of hydromorphone could lead to serious, or even fatal, adverse events in some patients and the risk is even greater for the higher strengths of the product, the FDA says. The agency says Purdue Pharma has agreed to suspend all sales and marketing of hydromorphone pending further discussions. Hydromor-phone was approved in September 2004 and already includes the standard opioid warning against the use of alcohol and the drug. The FDA, however, says it does not believe that the risk of serious, and potentially fatal, adverse events can be effectively managed by label warnings alone and a risk management plan.

For more information, see www.fda.gov/cder/drug/infopage/palladone/default.htm.

One-fifth of women don’t fill meds because of cost

A national survey of women finds that a substantial percentage of women cannot afford to go to the doctor or get prescriptions filled. The Kaiser Family Foundation report, Women and Health Care: A National Profile, is based on a national survey of 2,766 women ages 18 and older.

As health care costs grow, more than one-quarter of nonelderly women (27%) and two-thirds of uninsured women (67%) report they delayed or went without care they believed they needed in the past year because they could not afford it, compared to 24% and 59%, respectively, in 2001. In addition, 20% of women ages 18 and older say they did not fill a prescription in the past year because of the cost.

Additional key findings related to prescription drugs include:

  • Women (56%) are more likely than men (42%) to use a prescription medicine on a regular basis, and are also more likely to report difficulties affording their medications.
  • Forty-one percent of uninsured women say they did not fill a prescription due to costs, as did one in six women (17%) with private coverage and nearly one in five women with Medicaid (19%).
  • One in seven (14%) women also report that they skipped or took smaller doses of their medicines in the past year to make them last longer.

FDA issues transdermal fentanyl patch advisory

The FDA has issued a Public Health Advisory regarding the safe use of transdermal fentanyl patches in response to reports of deaths in patients using the narcotic medication for pain management. In addition, a patient information sheet and an alert to health care professionals were issued identifying several important safety precautions for the use of fentanyl transdermal patches.

These safety precautions include but are not limited to patient education regarding signs of overdose, proper patch application, use of other medications while using the patch, safeguards for children, and proper storage and disposal.

The FDA is conducting an investigation into the deaths associated with these patches. The agency has been examining the circumstances of product use to determine if the reported adverse events may be related to inappropriate use of the patch or factors related to the quality of the product. It is possible that some patients and their health care providers may not be completely aware of the dangers of these narcotic drug products and the recommendations regarding their safe use.

For more information, go to: www.fda.gov/cder/drug/infopage/fentanyl/default.htm.

FDA announces Class I recall of infusion pumps

Baxter Healthcare Corp. has initiated a worldwide recall of all models of its Colleague Volumetric Infusion Pumps because they can shut down while delivering critical medication and fluids to patients, the FDA has announced. Baxter has received six reports of serious injury and three reports of death associated with this shutdown problem. The affected models are: 2M8151, 2M8151R, 2M8161, 2M8161R, 2M8153, 2M8153R, 2M8163, and 2M8163R.

Based on its information, the FDA has determined that this action is a Class I recall, the most serious type of recall. Baxter has notified customers that it has voluntarily stopped shipping Colleague Volumetric Infusion Pumps until the problems are resolved. The company also advised customers in March to stop using any pumps that exhibit a failure code beginning with 402, 403, 533, 535, or 599, related to these electronic problems. Additionally, Baxter advised customers to take out of service any pumps that exhibit failure codes 810:04 and 810:11 related to air-in-line sensor problems, until they are inspected by authorized service personnel.

In addition to the shutdown problem, the device may exhibit two additional failure modes:

  • Users may inadvertently press the on/off key instead of the start key when attempting to start an infusion.
  • Disconnecting or connecting the pump from the hospital monitoring system while the pump is powered "on" can result in a failure code, requiring the infusion to be restarted.

Also, these failures may occur during the infusion of therapy. Health care institutions should have a contingency plan to mitigate any disruptions of infusions of life-sustaining drugs or fluids.

Disetronic Medical Systems recalls insulin pumps

Disetronic Medical Systems in Fishers, IN, has announced a voluntary nationwide recall of its D-TRON adapters, used with the D-TRONplus insulin pump, because they can potentially over-deliver a maximum amount of up to 1.8 IU of insulin. Use of these recalled adapters may pose a potential life-threatening situation to certain children using the pump. Other users who are insulin-sensitive also may be at increased risk. The affected D-TRON adapters are part number REF 3000803, Lots 4013674 through 4022628. Other adapter lots are not affected.

A valve inside the D-TRON adapter seems to sporadically fail to close completely. This may occur up to 15 minutes after replacing the adapter and priming the set. If this happens, the pump will give an A-4 alarm and will continue to deliver insulin. Overinfusion also may occur with no alarm if the pressure does not drop below the alarm threshold, although the company does not have any reports of such cases.

There have been no reports of injury or death associated with the use of the affected D-TRON adapters. Disetronic has notified the caregivers and physicians of the pump users 13 years of age and younger to immediately discontinue the use of the affected adapters. The caregivers also have been provided with new D-TRONplus adapters, which can be identified by the part number. The new part number is located on each adapter and is REF 04574826001. Only adapters that are not affected by the recall now are being shipped by Disetronic, to ensure that customers of all ages will have the new adapters as soon as possible.